I just had an ENG test last friday. My ENT called me and told me that both of my ears were 'weak', he asked me if i had ever had any IV antibiotics or anything, which i havent( Ive had lots of oral anti's like levaquin, cipro, zithromax, for sinus infections over the last few years). I originally went to see him due to an off balance dizziness ive had for almost a year. He said some kind of vestibular thing, but i didnt understand exactly what it was. He equated it to a jet plane having two engines (my ears) and both of the engines were running weakly. My hearing tests and everything were ok, just the dizziness. So he is referring me for 10 weeks of therapy. Does anyone know anything about what i describe? I dont know whether to be happy or sad...apparently this cant be cured, but the therapy can help it....what is this? Im scared...
I have uncompensated labyrinthitis which basically means one of my ears are weak! To have bilateral problems like you (meaning 2 ears affected) labyrinthitis is often not the cause - but instead perhaps drugs like your ENT says or sometimes something called progressive vestibular loss or autoimmune inner ear disorder.
Therapy called VRT is the way to go...but 10wks wont be enough I dnt think -it can often take over a year...
To say there is no cure is accurate in the sense that there is no wonder drug but VRT can be successful in many cases, as well as time. Recovery is slightly less likely with a bilateral problem - I think that is what he is meaning - it also depends how much damage you have. But everyone is different and to say not many people recover is incorrect information.
Many of us on here have similar problems to you. I hope you will find support here.
it probably won't get worse. physio will help you just have to keep at it (i'm a bad example). you won't go deaf, or die, or anything else wierd, you'll just feel like garbage for a while. VRT can often be very taxing but well worth it in the end. most of us hear have lateral or bilateral weakness in our vestibular systems. if you do a search in this board for the word "vestibular" you'll get a whole bunch of information.
Thanks for the info. That puts my mind at ease. I just want to feel like myself again...Ill search for more info. My real issue is i would like to figure out what the cause of this is....i take bp meds, i used to have ear infections as a kid and have had more sinus problems in the last 2 years...also have mild sleep apnea which has been going on for years for which i was recently diagnosed and use a cpap machine now. Was also on paxil for 5 years, recently (now) switching to new meds...have been on anti's like levaquin, cipro and avelox in the last 6 months for sinuses...just thinking if its ototoxicity. My hearing tests were fine, no hearing loss. Do have that feeling of constant pressure/blockage...since i can remember. im 28 yrs old.
Hi Adam, I think what they're probably going to do is train your brain to adjust to the weakness. I get terrible vertigo attacks, and my ENT had given me exercises to do. He used the example of an ice skater. He said they can spin extremely fast for quite a while, stop suddenly, and skate away without a wobble. He said they have trained their brain to adjust to the motion, and that the brain will compensate when an imbalance is detected. From what I understood, they give you exercises that make you dizzy and your supposed to keep going (in other words, dont sit still until it passes) and your brain will start the procedure to compensate for the dizziness. And I agree with crazylabyrinth, it'll take a lot longer then 10 wks. More like a 2 year course in total, at least 1 year. My regular doctor sent me to an allergist, they're thinking my vertigo is from sinus infections causing inner ear inflammation, anyway, he told me to buy AntiVert, its an OTC medication, it used to be perscription, and I think its actually for people with motion sickness. Supposedly its very good, its been around for 40 years, I haven't tried it yet, it can make you sleepy and I have a 9 month old, so Im avoiding that for now
Well my ENT mentioned we would redo the ENG Test after a year...so it sounds like im in for a long trip. I cant see myself putting up with this for such a long time...it alters my life...i dont want to go out or anything when i really feel lousy...some days are better than others. Over the last 2 years i have had sinus problems, maybe thats the cause too...i just want this to go away
my VN (vestibular Neuritis) we think was originaly caused from a reparatory infection that got a little out of control. Epstien Barr is the most common virus that can cause it. in 22% of cases the causes are unknown. unfortunaly the younger you are the harder it is to get a firm diognosis. i'm not sure why...? i'm only 21 and have been in a fog for just over 2 years now too. i've adjusted to the fact that i will never be the same, and it really doesn't bother me anymore. just keep trying to live as normally as possible. it gets easier.
Funny that you mention that...I was a little off over the past year, nothing that even came close to making me so bad that i couldnt go out, it was just slight. Back in the middle of february, I had a really bad infection, something that was going around, bronchitis, sinuses, 102 fever, you name it. It was almost like a cross between the flu and bronchitis. Other people i know had it too. I was on some anti's during that time, zpack and i think i had taken one of the quins, levaquin or maybe avelox, cause i had it in my sinus's. After that cold is when things really started going downhill, until i got to where i am now...i wonder if there's a connection. I had blood work done shortly after the bad cold, and it came back ok. But i had a weird low grade fever that to this day still pops up, 99.2, 99.3, etc...i wonder if it has to do with some virus....
there is a saying in the medical field "when you hear horses, don't think of zebras."
If you have taken Avelox or Cipro (or both), and now you are having symptoms of neuritis, and these drugs CAUSE neuritis, I think we can say with some degree of certainty, that this is the issue.
I still have bilaternal ulnar neuritis from the Avelox. According to research, any nerve can be affected by the drug. These drugs were never properly tested, because during the Anthrax scare, they were pushed through the FDA approval process. Thousands of people nationwide are now suffering from peripheral neuropathy, chronic tendonitis, vasculitis, and other problems due to Avelox, Cipro, and Levaquin.
The postal workers who were given Cipro after Anthrax was found in the building? Some of them are now in wheelchairs! A bunch have launched a class-action lawsuit against Bayer.
It is irresponsible for any doctor to prescribe these drugs unless it is a life or death scenario, and all other drugs have failed.
Wow - I dont know what to say...I have been, in the past year, on Avelox, Cipro and Levaquin when I have had sinus infections. My Doctor gave it to me when i was having sinus infections. Ive taken Z-pak as well. I actually have a bottle of levaquin sitting in my drawer...I had a sinus infection in may, but Levaquin gave me nervousness and all that so I lived without it.
My dizziness started last spring after i had some sinus problems. had levaquin once or twice. Dizziness never really totally went away. This past winter, I had a couple more sinus problems which I was given those anti's for. By March of this year the dizziness got worse ( a month after the worse bronchitis/flu-like illness ive had in 13 years) and has been with me pretty bad ever since. I wish there was a quick fix for this. I go out far less than i used to..avoid stores most of the time, and find it uncomfortable almost every day.
This stinks...class action suit would be nice. I wish i could win the lottery so i didnt have to suffer through work anymore....and im merely 28